Georgia, 2018

Damaging Wind in Georgia, June 9, 2018

June 9, 2018 · NWS JAX · 1 event in 1 county or zone

A surface low was offshore of the SE GA Atlantic coast with an upper level low along the FL Gulf Coast. The upper level low lifted northward through the day, and combined with low level forcing, instability and high moisture produced strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface low was offshore of the SE GA Atlantic coast with an upper level low along the FL Gulf Coast. The upper level low lifted northward through the day, and combined with low level forcing, instability and high moisture produced strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 9, 3:02 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 3:02 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
402 PM EDT Sat Jun 9 2018

.Near Term (Through Sunday)...

A deep layer trough over the area will begin to weaken some Sunday
as a deep layer Bermuda ridge begins to build in across Florida. WSR-
88D indicating scattered storms have developed along the west coast
seabreeze and also across lower Se Ga. Given the light WNW steering
flow...storms will continue to spread east southeast and tend to
become enhanced along the seabreeze convergence near the I-95
corridor before fading out during the early eve. Some storms may be
strong and produce strong winds and possible hail given the
relatively cool temps aloft. Sunday will be similar to today except
slightly lower coverage in storms across the far south due to drier
mid level air beginning to move in there.

.SHORT TERM (Sunday night-Tuesday night)...

The deep layer Bermuda ridge will build in across north cntl Fl
bringing in much drier to that region resulting in lower rain
chances while elevated rain chances will continue over SE GA where
higher moisture will linger and near surface trough axes. Primary
drivers of convection will be the sea breezes, with a dominant west
coast sea breeze expected despite fairly light WSW steering flow of
5-10 kts. Afternoon and evening sea breeze and outflow mergers will
focus generally along and north of the Interstate 10 corridor and
toward the Atlantic coast. Temps will average near normal.

.LONG TERM...Wed through Sat...

General pattern is for mean layer trough west of the local area and
a mean ridge extending across the central or southern FL peninsula.
This regime will continue prevailing SSW steering flow over the
local area with diurnally driven showers and tstorms, but with a bit
less coverage mid week with some drier air moving over the region
from the Gulf. Models continue to deviate sharply towards the end of
the week and weekend as the GFS continues to spin up a low in the
Gulf and lifts it north resulting in a much wetter over the area
while the ECMWF keeps the the Bermuda ridge in place over Florida
and keeps bulk of moisture in the Sw gulf. A blend of the guidance
increases pops again somewhat towards the end of the week and
weekend. Near normal temps expected.

&&

.AVIATION...Slow moving scattered thunderstorms are developing
throughout the forecast area with the predominant storm flow being
to the south and then west. Storms will continue to develop until
later this evening and ceilings are expected to rise afterward after
the storms dissipate tonight.  No fog is anticipated overnight and
ceilings should return to VFR levels by morning.

&&

.MARINE...A ridge of high pressure will build to the south of
the waters this week. Winds generally south to southwest 10 to 15
knots except south southeast near shore in the afternoon and early
eve. Seas generally 2 to 3 feet. Scattered mainly afternoon and
evening storms.

Rip Currents: Low risk through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  90  71  89 /  20  30  20  50
SSI  74  88  75  87 /  20  40  20  40
JAX  71  91  71  91 /  30  40  20  40
SGJ  72  88  72  88 /  30  40  30  30
GNV  70  89  70  89 /  20  40  20  30
OCF  70  90  70  89 /  10  30  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/ARS/WC

In the hours before

Special weather statement, Jun 9, 4:33 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
533 PM EDT SAT JUN 9 2018

GAZ132-092200-
Coffee GA-
533 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE COUNTY UNTIL 600
PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pridgen, or near Broxton. This storm was nearly stationary.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Douglas, Broxton and Pridgen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3173 8284 3167 8284 3167 8280 3145 8281
      3145 8300 3173 8298
TIME...MOT...LOC 2132Z 096DEG 3KT 3166 8291

SANDRIK
Special weather statement, Jun 9, 4:38 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
538 PM EDT SAT JUN 9 2018

GAZ133-135-092215-
Appling GA-Jeff Davis GA-
538 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN APPLING AND EASTERN
JEFF DAVIS COUNTIES UNTIL 615 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm over
Graham, moving northeast at 10 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Baxley, Hazlehurst, Graham and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3186 8227 3168 8246 3169 8248 3171 8249
      3171 8252 3177 8264 3196 8257 3196 8253
      3195 8250 3195 8248 3196 8248 3196 8250
      3197 8249 3197 8248
TIME...MOT...LOC 2138Z 209DEG 8KT 3180 8251

SANDRIK
Special weather statement, Jun 9, 4:41 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
541 PM EDT SAT JUN 9 2018

FLZ032-092200-
Clay FL-
541 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY COUNTY UNTIL 600 PM
EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Cove Springs. This storm was nearly stationary.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Green Cove Springs, Penney Farms and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 2989 8178 2993 8191 3005 8182 3005 8171
      3003 8171 2997 8167 2994 8168
TIME...MOT...LOC 2141Z 208DEG 3KT 2995 8179

SANDRIK
Special weather statement, Jun 9, 4:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
555 PM EDT SAT JUN 9 2018

FLZ023-030-092215-
Baker FL-Union FL-
555 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BAKER AND
NORTHEASTERN UNION COUNTIES UNTIL 615 PM EDT...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanderson, or 8 miles north of Raiford, moving northeast at 10 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Ellerbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3014 8208 3014 8217 3010 8220 3013 8228
      3023 8227 3023 8205 3017 8205
TIME...MOT...LOC 2155Z 211DEG 9KT 3018 8221

SANDRIK
Special weather statement, Jun 9, 5:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
605 PM EDT SAT JUN 9 2018

GAZ134-092230-
Bacon GA-
605 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR BACON COUNTY UNTIL 630 PM EDT...

At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alma, moving southwest at 5 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Alma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3157 8236 3142 8247 3142 8248 3144 8248
      3144 8249 3147 8250 3147 8260 3156 8260
      3156 8263 3163 8263 3167 8255 3167 8252
      3169 8252 3170 8251
TIME...MOT...LOC 2205Z 044DEG 6KT 3159 8250

SANDRIK
Special weather statement, Jun 9, 5:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
607 PM EDT SAT JUN 9 2018

FLZ030-031-092230-
Union FL-Bradford FL-
607 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRADFORD AND CENTRAL
UNION COUNTIES UNTIL 630 PM EDT...

At 607 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raiford to 6 miles southwest of Sampson.
Movement was northwest at 5 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Lake Butler, Raiford, Worthington Springs, New River, Beasley,
Brooker, Johnstown and Dukes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2999 8242 3013 8230 3010 8224 3005 8220
      2984 8222 2985 8224 2984 8228 2988 8234
      2988 8238 2989 8240 2992 8241 2992 8242
      2996 8243
TIME...MOT...LOC 2207Z 114DEG 5KT 3006 8228 2986 8229

SANDRIK

The radar

The Moody AFB radar (KVAX), 86 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bacon

When
June 9, 5:30 PM EST
Where
Bacon County, 1.5 mi NNW of (Amg)bacon Co Arpt A
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.550, -82.530

At least 20 large trees and power poles were blown down across roads in the NW and Western portions of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766624.